Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Chicago, IL

May 23, 2020Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 23, 2020, 2:07 PM CDT for Ogle County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 2:07 PM CDT (19:07 UTC)
Expired
May 23, 2020, 2:30 PM CDT
In force
23 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Ogle County, IL

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:33 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KLOT 231907
SVRLOT
ILC141-231930-
/O.NEW.KLOT.SV.W.0021.200523T1907Z-200523T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
207 PM CDT Sat May 23 2020

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ogle County in north central Illinois...

* Until 230 PM CDT.

* At 207 PM CDT, a severe thunderstorm was located near Mount Morris,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Morris, Forreston, Leaf River and Adeline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4220 8954 4220 8927 4205 8944 4211 8960
TIME...MOT...LOC 1907Z 225DEG 24KT 4211 8944 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Birk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:45 PM CDT, 22 minutes earlier.

Area forecast discussion, May 23, 1:45 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
145 PM CDT Sat May 23 2020

.MESOSCALE DISCUSSION...
1034 AM CDT

GOES water vapor channels this morning show our compact upper
low/MCV now centered near KDSM. Just ahead of this disturbance
satellite derived winds indicate a rather impressive attendant
upper level speed max up to around 85 kt across MO and IL. The
12z ILX RAOB corroborates this, with a southwest wind of 84 kt
sampled at 300 MB. Meanwhile surface temperatures across the area
are warming into the low 70s under partly sunny skies as of 15z,
with dewpoints generally in the low 60s. The surface warm front
was analyzed at 15z running from the low near KDSM, east-
southeastward across far southeast IA and slightly south of I-74
over central IL.

Overall, the thinking has not changed for the threat of severe
thunderstorms across the area this afternoon into the early
evening. The surface warm front will shift northward into far
northern IL this afternoon as larger scale forcing for ascent
increases overhead in association with the approaching upper
disturbance. This will undoubtedly result in additional surface
based storm development over northern IL this afternoon as diurnal
destabilization results in MLCAPE values of 1500-2000 J/KG. This
in combination with deep layer shear being enhanced by the strong
upper level speed max will support a noteworthy threat of severe
thunderstorms over northern IL this afternoon and early evening
(roughly from 2 pm to 8 pm).

All severe weather hazards will be possible today, including a
noteworthy threat for a few tornados given the favorable low level
shear with backed surface flow in the vicinity of the warm front
over far northern IL this afternoon. The ongoing arc of warm air
advection induced elevated thunderstorms over eastern IA will
likely become surface based over the next few hours as it
approaches north central IL. Once this occurs, northeastward
moving supercell structures within broken arcs will be probable
across northern IL through the mid to late afternoon hours. While
much of the area is under a risk of severe weather today, the
highest threat could end up being along and northwest of the I-55
corridor.

Heavy rain will be likely with these storms, but the progressive
nature to them should act to limit the threat of significant flash
flooding concerns.

Expect the threat of storms to begin to wane across much of the
area this evening. However, we will need to monitor the
possibility for additional scattered development tonight over
east central IL and northwestern IN along the low-level jet.

KJB

&&

.SHORT TERM...
145 PM CDT

Through Sunday...

Following the severe threat of storms through early this evening
the threat of storms will begin to diminish for much of northern
IL. However, I cant rule out the possibility for some additional
scattered storm development overnight, particularly along and
south of I-80. Forecast guidance suggests that the low-level jet
will veer more west-southwesterly tonight, and this may allow for
additional development to occur along the nose of best moisture
transport, which looks to be over the southern half of my CWA.
Confidence continues to on the low side with this activity
overnight. While severe storms would not be a concern with any of
this overnight, heavy rainfall could become a concern due to slow
moving storms.

Sunday is still setting up to be our warmest and muggiest day of
the season thus far. Upper level ridging will build over much of
the eastern CONUS into Sunday, and this will allow the atmosphere
to warm over much of the region. High temperatures are expected to
get into the mid to upper 80s inland from the lake. Slightly
cooler conditions are expected at the lakefront due to the
likelihood of an afternoon lake breeze turning the winds off the
lake for areas near the lake. With dew points expected to be in
the mid to upper 60s, heat indices will approach 90.

The threat of thunderstorms on Sunday, while low, is not zero.
Signs continue to point to the main focus for storms remaining to
our northwest. However, with the very warm and humid conditions
expected Sunday, capping looks to be weak. For this reason there
continues to be some low chances for a few isolated to widely
scattered thunderstorms in the afternoon. The severe threat with
any of these possible storms is low due to unfavorable shear
parameters.

KJB

&&

.LONG TERM...
145 PM CDT

Sunday night through Friday...

Due to the ongoing active weather the long term discussion will
not be updated. Please see the previous discussion below.

A warm and humid mid summer-like pattern will be in place for the
close of Memorial Day Weekend and into the work week. This will
include daily chances for scattered thunderstorms. The signal is
strongest for highest shower and thunderstorm coverage on
Wednesday as a frontal boundary progresses southward. This front
may shunt better shower and thunderstorm chances southward next
Thursday and Friday, along with a temporary less humid air mass.

Sunday evening and night quite possibly could end up a quiet and
muggy for much of the area. The main item of note is the
potential for a MCS to approach from the northwest late in the
evening. With diurnally diminishing instability, increasing CIN
and no strong low level jet to maintain the MCS, signs point
toward this potential MCS being on a steady weakening trend as it
approaches. Have the highest PoPs in mid to high chance range over
far northern Illinois, and then tapering quickly southward. Main
threats if some of the convection with the MCS survives into the
CWA would be lightning and downpours.

Memorial Day Monday looks like a classic warm and humid summer day
with pop-up scattered convection possible mainly in the afternoon
and perhaps into the early evening. Large 588 DM 500 mb ridge will
be centered over the eastern OH Valley, with our area on the
west/northwest periphery with neutral to even slightly positive
height tendencies. Jet dynamics will be well off to the northwest
and other than some models showing convectively driven mid-level
impulses, a discernible trigger for more widespread thunderstorms
is lacking. Deep layer shear will be 20 kt or less, along with
modest to weak mid-level lapse rates.

It doesn't currently appear that a lake breeze would serve as a
convergent focus on Monday afternoon, as south-southwesterly low-
level flow should be enough to bring warm all the way to the
lakeshore. Models indicate mid to possibly upper 80s temps and dew
points around 70F should yield moderate to strong instability
(MLCAPE >=2k J/kg) with minimal capping likely eroded by heating
alone. Capped PoPs in chance (scattered) range due to lack of
large scale trigger, and the holiday certainly doesn't appear to
be a washout. Main threats would be lightning and downpours with
PWATs nearing 1.5". Also, peak heat index values around 90/low 90s
will make it uncomfortably humid.

After diurnal weakening of afternoon storms, Monday night will be
warm and muggy with perhaps isolated to widely scattered nocturnal
convection, highest focus potentially west. Tuesday may be
somewhat of a carbon copy of Monday, though maybe a couple degrees
cooler due to higher cloud cover, albeit with similarly
uncomfortable humidity levels. Weak mid-level lapse rates and low
deep layer shear would again yield pulse type scattered
convection, maybe with slightly higher coverage than Monday, and
main threats lightning and downpours.

Pattern will temporarily break down Wednesday into Thursday as a
deep trough moving across southern Canada will have height falls
from the north and steer a frontal boundary southward across the
region. Frontal progression could be slow on Wednesday, so that's
currently strongest signal of the week for more widespread
convection and CWA-wide likely PoPs Wednesday PM. Signal on the
00z operational and ensembles suite pointed toward the frontal
boundary making better southward headway to close out the work
week, which could yield a drier and more pleasant period if trends
continue. For now, favored precip and thunder chances more to the
south of I-80. Temperatures should remain near or above normal
inland, but onshore winds would bring cool conditions back to the
lakeshore.

Castro

&&

.AVIATION...
For the 18Z TAFs...

The primary concern for aviation is the thunderstorm likelihood
for a 3-4 hour period mid-afternoon through early evening, as well
as any wind disruption due to these.

Thunderstorms across the northwest quarter of Illinois will
continue to increase in coverage and likely intensity as they
move northeast. There are likely going to be a 2-3 arcs of
storms that track over the area, with Chicago most favored to be
near/under them 20Z-24Z. Some of these storms will likely be
severe and also producing gusty outflow. These would reorient
winds and that altered direction could potentially last for a
couple hours after the storms.

Otherwise ahead of the storms, winds will be gusty from the
southeast, at times to 25 kt. Confidence is high in these winds
being 130-160 degrees at ORD and MDW.

Behind the storms some scattered IFR is possible for a few hours.
South-southwest winds tonight, while diminishing in speed, should
be enough to keep lake-origin fog away from ORD and MDW.

On Sunday, isolated thunderstorms are possible across the area but
there is not a triggering mechanism for storms, so not
particularly excited about that potential.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...IL nearshore waters until 3 PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 23, 11:44 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1144 AM CDT Sat May 23 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1144 AM CDT Sat May 23 2020 /1244 PM EDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant Tornado risk.
     Elevated hail risk...up to ping pong ball size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

A strong disturbance and an unstable air mass will yield a risk
for severe thunderstorms this afternoon into this evening. The
most intense thunderstorms will be capable of producing large
hail and potentially isolated very large hail. In addition, a
few to several tornadoes are possible. The most favored portion
of the area looks to be generally along and northwest of the
Interstate 55 corridor, though severe thunderstorms are
possible area wide.

The favored time range for the severe threat is approximately 200
PM to 800 PM CDT. Furthermore, given the wet conditions of late
and elevated river levels, very heavy downpours from thunderstorms
will be capable of producing isolated to instances of flash
flooding, along with renewed river and stream rises. After the
primary severe and flooding threat ends, the potential exists for
thunderstorms to focus east of I-57 into the early overnight,
which could prolong the flooding risk for those areas, especially
in northwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be daily scattered thunderstorm chances amidst very
warm and humid conditions Sunday through Tuesday, with possibly
higher coverage of thunderstorms by mid week. Any thunderstorms
will be capable of producing heavy downpours and possibly an
isolated flooding risk. Thunderstorm chances may be limited to
areas south of I-80 or south of there by Thursday and especially
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 35 mph.

LMZ740>745-241645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1144 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Elevated hail risk...up to ping pong ball size.
     Limited thunderstorm wind gust risk...up to 40 kt.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Elevated Fog Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:58 AM CDTRiver Flood AdvisoryLOTCook70 hr
May 23, 1:33 PM CDTSevere Thunderstorm WarningLOTOgle42 min
May 23, 2:02 PM CDTTornado Warning Tornado observedLOTLivingston43 min
May 23, 2:08 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle67 min
May 23, 2:26 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago64 min
May 23, 2:37 PM CDTTornado WarningLOTLivingston53 min
May 23, 2:39 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will51 min
May 23, 2:44 PM CDTSevere Thunderstorm WarningLOTOgle46 min
May 23, 3:02 PM CDTTornado WarningLOTCook, Will43 min
May 23, 3:09 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago66 min
May 23, 3:14 PM CDTSpecial Marine WarningLOT2 hr
May 23, 3:14 PM CDTTornado WarningLOTWinnebago61 min
May 23, 3:27 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston48 min
May 23, 3:48 PM CDTSevere Thunderstorm WarningLOTWill42 min
May 23, 3:50 PM CDTTornado WarningLOTFord, Iroquois17 min
May 23, 3:55 PM CDTSevere Thunderstorm WarningLOTCook50 min
May 23, 4:09 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee36 min
May 23, 4:13 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois62 min
May 23, 4:16 PM CDTSevere Thunderstorm WarningLOTKankakee44 min
May 23, 4:18 PM CDTSpecial Weather StatementLOTWinnebago27 min
May 23, 4:30 PM CDTSpecial Weather StatementLOTWinnebago15 min
May 23, 4:37 PM CDTAreal Flood AdvisoryLOTCook3 hr
May 23, 4:37 PM CDTSpecial Marine WarningLOT83 min
May 23, 4:53 PM CDTFlash Flood WarningLOTCook6 hr
May 23, 5:00 PM CDTSpecial Weather StatementLOTKankakee15 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry56 min
May 23, 6:13 PM CDTTornado WarningLOTDeKalb, Kane, McHenry47 min
May 23, 6:42 PM CDTSevere Thunderstorm WarningLOTWill48 min
May 23, 6:48 PM CDTAreal Flood AdvisoryLOTBoone, DeKalb, Kane, McHenry3 hr
May 23, 6:57 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry79 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.